MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 44MM NO1L125; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 44MM NO1L125; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Catalog Number 0580-3-441
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Bone Fracture(s) (1870); Injury (2348)
Date of Event 07/19/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It was noted that the device is not available for evaluation.Should additional information become available, it will be provided in a supplemental report upon completion of the investigation.
 
Event or Problem Description
A short 44 no 1 exeter stem was revised due to a periprosthetic fracture at the tip of the stem.The surgeon reported the stem had been implanted (b)(6) 2019 and a breach of the femoral cortex had occurred at the time of the surgery.This was treated with dall miles cables, but subsequently went on to fracture distal to the stem tip.
 
Additional Manufacturer Narrative
An event regarding periprosthetic fracture involving an exeter stem was reported.The event was confirmed by medical review.Method & results: -device evaluation and results: not performed as product was not returned.-clinician review: a review of the provided medical records and x-rays by a clinical consultant indicated: the event description states, ¿¿ (b)(6) 2019 ¿ a breach of the femoral cortex ¿ at the time of surgery ¿ treated with dall-miles cable ¿ subsequently went on to fracture distal to the stem tip.¿ implant labels indicate four beaded dall-miles cable sets, a 58 tritanium hemispherical cluster shell, three screws, a restoration adm/mdm 28/42 x3 insert, a 48f mdm liner, a #1/44 exeter v-40 stem and a 28/0 v-40 head, and two units of palacos cement were utilized.On (b)(6) 2019 an inpatient note states, ¿left femur fracture sustained during fall, long standing osteopenia¿.On (b)(6) 2019 a revision of the left total hip arthroplasty was performed for which no operative report is available.A fracture of the distal femur at the stem tip was noted.Implant labels indicate a 19/195 restoration modular stem, a 25/0 v-40 restoration modular proximal femur, a 28/0 v-40 lfit head, a 28/52 x-3 insert for an adm/mdm, and two zimmer cable ready systems were utilized.X-ray printouts include an undated ap and lateral of the left hip and femur demonstrating a hybrid left total hip arthroplasty with two screws visible in the acetabulum with nominal position, reduced, and a displaced fracture of the femur at the tip of the stem and fracture of the cement mantel at that level is noted.Three dall-miles cables, two proximal to the fracture and one at the fracture site with that cable being broken, are noted.Osteopenia is noted.In this elderly, osteopenic woman, revision of a cemented hemiarthroplasty after fourteen years in situ was complicated by an intraoperative breach of the femoral cortex, which was managed by a prophylactic dall-miles cable.Two months later after a fall she sustained a periprosthetic fracture distal to the stem tip, which was treated with a long-stem modular revision femoral component.There is no evidence this clinical picture was related to factors of implant design, manufacturing or materials.No examination of explanted components is available.-device history review: all devices were manufactured and accepted into final stock with no relevant reported discrepancies.-complaint history review: there have been no other similar events for the reported lot.Conclusion: the med review confirmed 'left femur fracture sustained during fall, long standing osteopenia' and 'there is no evidence this clinical picture was related to factors of implant design, manufacturing or materials.' no further investigation for this event is possible at this time.If devices and / or additional information become available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description
A short 44 no 1 exeter stem was revised due to a periprosthetic fracture at the tip of the stem.The surgeon reported the stem.Had been implanted (b)(6) 2019 and a breach of the femoral cortex had occurred at the time of the surgery.This was treated with dall miles cables, but subsequently went on to fracture distal to the stem tip.

Brand Name
EXETER V40 STEM 44MM NO1L125
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key8896506
Report Number0002249697-2019-02854
Device Sequence Number16215715
Product Code JDI
UDI-Device Identifier07613327123791
UDI-Public07613327123791
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
K173499
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2019
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/10/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number0580-3-441
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 07/19/2019
Supplement Date Received by Manufacturer09/13/2019
Initial Report FDA Received Date08/15/2019
Supplement Report FDA Received Date10/10/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age88 YR
Patient Weight89